Geometry & Topology

Cylindrical contact homology and topological entropy

Marcelo Alves

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish a relation between the growth of the cylindrical contact homology of a contact manifold and the topological entropy of Reeb flows on this manifold. We show that if a contact manifold (M,ξ) admits a hypertight contact form λ0 for which the cylindrical contact homology has exponential homotopical growth rate, then the Reeb flow of every contact form on (M,ξ) has positive topological entropy. Using this result, we provide numerous new examples of contact 3–manifolds on which every Reeb flow has positive topological entropy.

Article information

Source
Geom. Topol., Volume 20, Number 6 (2016), 3519-3569.

Dates
Received: 18 August 2015
Revised: 14 November 2015
Accepted: 21 December 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510859089

Digital Object Identifier
doi:10.2140/gt.2016.20.3519

Mathematical Reviews number (MathSciNet)
MR3590356

Zentralblatt MATH identifier
1362.37041

Subjects
Primary: 37B40: Topological entropy 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 53D42: Symplectic field theory; contact homology 37J05: General theory, relations with symplectic geometry and topology

Keywords
contact homology Reeb flows topological entropy symplectic field theory

Citation

Alves, Marcelo. Cylindrical contact homology and topological entropy. Geom. Topol. 20 (2016), no. 6, 3519--3569. doi:10.2140/gt.2016.20.3519. https://projecteuclid.org/euclid.gt/1510859089


Export citation

References

  • P Albers, B Bramham, C Wendl, On nonseparating contact hypersurfaces in symplectic $4$–manifolds, Algebr. Geom. Topol. 10 (2010) 697–737
  • M R R Alves, Growth rate of Legendrian contact homology and dynamics of Reeb flows, PhD thesis, Université Libre de Bruxelles (2014) Available at \setbox0\makeatletter\@url http://tinyurl.com/ulb-MRRAlves-thesis-2014 {\unhbox0
  • M R R Alves, Legendrian contact homology and topological entropy, preprint (2014)
  • M R R Alves, Positive topological entropy for Reeb flows on $3$–dimensional Anosov contact manifolds, preprint (2015) To appear in J. Mod. Dyn.
  • M R R Alves, P A S Salomão, Legendrian contact homology on the complement of Reeb orbits and topological entropy, in preparation
  • F Bourgeois, A survey of contact homology, from “New perspectives and challenges in symplectic field theory” (M Abreu, F Lalonde, L Polterovich, editors), CRM Proc. Lecture Notes 49, Amer. Math. Soc., Providence, RI (2009) 45–71
  • F Bourgeois, T Ekholm, Y Eliashberg, Effect of Legendrian surgery, Geom. Topol. 16 (2012) 301–389
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • F Bourgeois, K Mohnke, Coherent orientations in symplectic field theory, Math. Z. 248 (2004) 123–146
  • R Bowen, Topological entropy and axiom ${\rm A}$, from “Global Analysis” (S-S Chern, S Smale, editors), Amer. Math. Soc., Providence, RI (1970) 23–41
  • P Boyland, Isotopy stability of dynamics on surfaces, from “Geometry and topology in dynamics” (M Barge, K Kuperberg, editors), Contemp. Math. 246, Amer. Math. Soc., Providence, RI (1999) 17–45
  • V Colin, K Honda, Constructions contrôlées de champs de Reeb et applications, Geom. Topol. 9 (2005) 2193–2226
  • D L Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math. 57 (2004) 726–763
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (2000) 560–673
  • A Fathi, F Laudenbach, V Poenaru (editors), Travaux de Thurston sur les surfaces, Astérisque 66, Société Mathématique de France, Paris (1979)
  • A Fel'shtyn, Dynamical zeta functions, Nielsen theory and Reidemeister torsion, Mem. Amer. Math. Soc. 699, Amer. Math. Soc., Providence, RI (2000)
  • S R Fenley, Homotopic indivisibility of closed orbits of $3$–dimensional Anosov flows, Math. Z. 225 (1997) 289–294
  • P Foulon, B Hasselblatt, Contact Anosov flows on hyperbolic $3$–manifolds, Geom. Topol. 17 (2013) 1225–1252
  • U Frauenfelder, C Labrousse, F Schlenk, Slow volume growth for Reeb flows on spherizations and contact Bott–Samelson theorems, J. Topol. Anal. 7 (2015) 407–451
  • U Frauenfelder, F Schlenk, Volume growth in the component of the Dehn–Seidel twist, Geom. Funct. Anal. 15 (2005) 809–838
  • U Frauenfelder, F Schlenk, Fiberwise volume growth via Lagrangian intersections, J. Symplectic Geom. 4 (2006) 117–148
  • U Frauenfelder, F Schlenk, Filtered Hopf algebras and counting geodesic chords, Math. Ann. 360 (2014) 995–1020
  • D T Gay, Four-dimensional symplectic cobordisms containing three-handles, Geom. Topol. 10 (2006) 1749–1759
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • M Handel, W P Thurston, Anosov flows on new three manifolds, Invent. Math. 59 (1980) 95–103
  • H Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993) 515–563
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectisations, I: Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996) 337–379
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectizations, III: Fredholm theory, from “Topics in nonlinear analysis” (J Escher, G Simonett, editors), Progr. Nonlinear Differential Equations Appl. 35, Birkhäuser, Basel (1999) 381–475
  • H Hofer, K Wysocki, E Zehnder, Finite energy foliations of tight three-spheres and Hamiltonian dynamics, Ann. of Math. 157 (2003) 125–255
  • U Hryniewicz, A Momin, P A S Salomão, A Poincaré–Birkhoff theorem for tight Reeb flows on $S^3$, Invent. Math. 199 (2015) 333–422
  • B Jiang, Estimation of the number of periodic orbits, Pacific J. Math. 172 (1996) 151–185
  • A Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 51 (1980) 137–173
  • A Katok, Entropy and closed geodesics, Ergodic Theory Dynam. Systems 2 (1982) 339–365
  • A Katok, B Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia of Math. and its Applications 54, Cambridge Univ. Press (1995)
  • Y Lima, O Sarig, Symbolic dynamics for three-dimensional flows with positive topological entropy, preprint (2014)
  • L Macarini, F Schlenk, Positive topological entropy of Reeb flows on spherizations, Math. Proc. Cambridge Philos. Soc. 151 (2011) 103–128
  • A Momin, Contact homology of orbit complements and implied existence, J. Mod. Dyn. 5 (2011) 409–472
  • G P Paternain, Geodesic flows, Progress in Mathematics 180, Birkhäuser, Boston (1999)
  • C Robinson, Dynamical systems: Stability, symbolic dynamics, and chaos, CRC Press, Boca Raton, FL (1995)
  • A Vaugon, On growth rate and contact homology, Algebr. Geom. Topol. 15 (2015) 623–666
  • C Wendl, Strongly fillable contact manifolds and $J$–holomorphic foliations, Duke Math. J. 151 (2010) 337–384